Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 17, 2010, 4:28 PM CDT for Brewster County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2010, 4:28 PM CDT (21:28 UTC)
- Expired
- May 17, 2010, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 235 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2459 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
746 WFUS54 KMAF 172128 TORMAF TXC043-172200- /O.NEW.KMAF.TO.W.0018.100517T2128Z-100517T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 PM CDT MON MAY 17 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 500 PM CDT * AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTHWESTERN BREWSTER COUNTY...OR 12 MILES SOUTHEAST OF ALPINE... MOVING SOUTH AT 10 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... NORTHWESTERN BREWSTER COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR WEST TEXAS. && LAT...LON 3009 10342 3007 10366 3029 10363 3030 10353 TIME...MOT...LOC 2128Z 358DEG 7KT 3022 10354 $$
1 follow-up statement
026 WWUS54 KMAF 172141 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 PM CDT MON MAY 17 2010 TXC043-172200- /O.CON.KMAF.TO.W.0018.000000T0000Z-100517T2200Z/ BREWSTER TX- 441 PM CDT MON MAY 17 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHWESTERN BREWSTER COUNTY... AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED OVER NORTHWESTERN BREWSTER COUNTY...OR ABOUT 13 MILES SOUTHEAST OF ALPINE...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...NORTHWESTERN BREWSTER COUNTY AND NORTH CENTRAL BREWSTER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3009 10342 3007 10366 3029 10363 3030 10353 TIME...MOT...LOC 2141Z 317DEG 9KT 3023 10351 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 3:07 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 17, 3:07 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT MON MAY 17 2010 .DISCUSSION... FRONT/OUTFLOW BOUNDARY IS MOVING SOUTH INTO THE PERMIAN BASIN THIS AFTERNOON. CONVECTION WAS SLOW TO DEVELOP WEST EARLIER DUE TO COOLER SURFACE TEMPS FROM LINGERING CLOUDS...BUT THIS IS NO LONGER THE CASE AS SEVERE THUNDERSTORMS HAVE MANAGED TO DEVELOP IN HOWARD AND MITCHELL COUNTIES. IN ADDITION...THUNDERSTORMS ARE DEVELOPING IN THE MOUNTAINS THANKS TO DEWPOINTS APPROACHING 60. SHEAR VALUES SUPPORT SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. CANNOT RULE OUT THE TORNADO THREAT IF A THUNDERSTORMS MANAGES TO STAY ANCHORED ON THE FRONT BISECTING THE BASIN BUT THIS MAY BE DIFFICULT AS THE ORIENTATION OF THE FRONT DOES NOT MATCH WELL WITH EXPECTED STORM MOVEMENT. THUNDERSTORMS MAY NOT LAST LONG INTO THIS EVENING UNLESS AN MCS FORMS...MAINLY FROM THE CONVECTION IN THE DAVIS MOUNTAINS...AND ROLLS SOUTHEAST OVERNIGHT. TOMORROW WILL SEE A CONTINUED THREAT OF SEVERE WEATHER WITH SLIGHTLY INCREASED SHEAR VALUES AND A DRYLINE TO FORCE CONVECTION ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THE REMAINDER OF THE WEEK WILL BE DRY WITH INCREASING TEMPS. A WEAK FRONT ON THURSDAY WILL DO LITTLE TO COOL THINGS OFF WITH ABOVE NORMAL TEMPS REMAINING. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 85 67 90 / 40 30 30 10 CARLSBAD NM 58 92 57 92 / 60 10 10 10 DRYDEN TX 68 91 67 93 / 60 20 20 10 FORT STOCKTON TX 65 92 65 94 / 60 30 20 10 GUADALUPE PASS TX 59 87 60 85 / 30 10 0 0 HOBBS NM 60 91 62 90 / 40 30 20 10 MARFA TX 56 88 50 88 / 30 20 10 0 MIDLAND INTL AIRPORT TX 62 87 65 91 / 50 30 20 10 ODESSA TX 63 87 66 90 / 50 30 20 10 WINK TX 65 97 65 98 / 40 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
Hazardous weather outlook, May 17, 3:05 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT MON MAY 17 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 305 PM CDT MON MAY 17 2010 /205 PM MDT MON MAY 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS...AND THE BIG BEND REGION. SOME THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE TRANS PECOS REGION TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE ACROSS THESE LOCATIONS TUESDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 17, 3:55 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT MON MAY 17 2010 TXZ058-067-172130- WARD-REEVES COUNTY AND UPPER TRANS PECOS- 355 PM CDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 430 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... AN INTENSIFYING THUNDERSTORM WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 40 TO 50 MPH WAS LOCATED 7 MILES NORTHEAST OF TOYAH AT 355 PM CDT...MOVING NORTH NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR WEST TEXAS. &&
Special weather statement, May 17, 3:57 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT MON MAY 17 2010 NMZ027-028-172130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 257 PM MDT MON MAY 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING WESTERN EDDY COUNTY... AT 254 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 5 MILES NORTHEAST OF QUEEN IN WESTERN EDDY COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS TO 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. MOVEMENT IS TO THE NORTHEAST AT 10 MPH. THIS STORM WILL IMPACT STATE HIGHWAY 137 NORTHEAST OF QUEEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SAFE SHELTER INDOORS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO. &&
Local storm report, May 17, 4:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 8 S ALPINE 30.25N 103.67W
05/17/2010 E1.75 INCH BREWSTER TX AMATEUR RADIO
&&
DHLocal storm report, May 17, 4:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 8 S ALPINE 30.25N 103.67W
05/17/2010 E2.75 INCH BREWSTER TX STORM CHASER
&&
70Local storm report, May 17, 4:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 12 S ALPINE 30.19N 103.67W
05/17/2010 E4.25 INCH BREWSTER TX PUBLIC
&&
70Local storm report, May 17, 4:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT MON MAY 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 8 S ALPINE 30.25N 103.67W
05/17/2010 E2.75 INCH BREWSTER TX STORM CHASER
BASEBALL SIZE HAIL REPORTED 8 MILES SOUTH OF ALPINE.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 66 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 39 min |
| May 17, 1:34 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 41 min |
| May 17, 2:11 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 40 min |
| May 17, 2:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 56 min |
| May 17, 2:45 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 17, 3:24 PM CDT | Tornado Warning | MAF | Brewster | 36 min |
| May 17, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 63 min |
| May 17, 3:42 PM CDT | Tornado Warning | MAF | Brewster | 33 min |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 53 min |
| May 17, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 17, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 55 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Loving | 54 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 44 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.